Hail, Caledonia
- When
- May 29, 2:00 PM EST to 2:10 PM EST
- Where
- Caledonia County, East Burke
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.600, -71.950
A cold upper level trough over the northeast US resulted in reports of pea size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold upper level trough over the northeast US resulted in reports of pea size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 29, 8:44 AM EST, 5 hours 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 944 AM EDT SUN MAY 29 2005 .SHORT TERM ... WILL BE ISSUING AN UPDATE THIS MORNING FOR FIRST PERIOD TO ADJUST TIMING OF FORECASTED PRECIP. CLDS ACROSS MUCH OF CWA THIS MORNING W/ SOME BREAKS ACROSS N VT AND PORTIONS OF N NY. IN AREAS WHERE SUN HAS MOST EFFECT...TEMPS ARE WARMING UP QUITE NICELY W/ RANGE OF 50S THRU THE LOWER 60S. EXPECTING CLD SHIELD TO MV NORTH SLOWLY DURING THE DAY...ALLOWING THOSE ZONES W/ CLD COVER TO WARM UP. TEMPS NEAR YESTERDAY/S LOOK GD ATTM. THESE BREAKS IN CLD COVER AND ALLOWING MORE SUNSHINE WILL BE FACTOR FOR POTENTIAL TS FOR TDY. GIVEN THAT GD PORTION OF CWA HAS EXTENSIVE CLD COVER...WILL ADJUST WORDING FOR PRECIP TO FOCUS ON AFTERNOON TIME FRAME...WHILE CONTINUING -RW IN ZONES SOUTH OF BTV. && .PREVIOUS DISCUSSION... (ISSUED 430 AM EDT SUN MAY 29 2005) SYNOPSIS... SFC TROF TO MOVE ACRS THE FA TODAY AND THEN TO THE EAST OF THE FA TONITE AND ON SUN. WK SFC HI PRESS RIDGE TO BUILD ACRS THE FA ON MON NITE AND TUE. STORM SYS TO START TO MOVE UP THE EASTERN SEABOARD ON TUE. UPR TROF TO MOVE ACRS THE GREAT LKS REGION TODAY AND THEN ACRS THE FA TONITE AND ON MON. ANOTHER UPR TROF TO START TO MOVE IN ACRS THE FA FROM THE WEST ON TUE. SHORT TERM (TODAY THROUGH TUESDAY)... 00-03Z 13KM DEVELOPMENT RUC SHOWS TEMPS TO GET UP INTO THE M60S-M70S TODAY WITH W-NW SFC WINDS 5-10G20KTS. FEW TWEAKS TO FIRST PERIOD TEMPS/WINDS BASED ON THIS DATA AND MESONET OBS. RUC CAPES ACRS THE FA TODAY LOOK TO BE 500-800 J/KG. RUC SHOWS PTSUNNY SKIES ACRS THE FA TODAY WITH SCT CONVECTION ACRS THE FA MOSTLY THIS AFTERNOON. WK H85 CAA TO TAKE PLACE ACRS THE FA THROUGHOUT THE SHORT-TERM PERIOD. SOME LOW-LVL MSTR TO AFFECT THE FA THROUGHOUT THE SHORT-TERM PERIOD. LOW-LVL LAPSE RATES TO BE HI ACRS THE FA OVER THE NEXT THREE AFTERNOONS. MID-LVL LAPSE RATES TO BE HI ACRS THE FA TODAY AND TONITE. SOME MID-LVL MSTR TO AFFECT THE FA TODAY THRU MON AND AGAIN ON TUE. PW VALUES ACRS THE FA LOOK TO BE 0.5-0.9 ACRS THE FA THROUGHOUT THE SHORT-TERM PERIOD. GFS CAPES ACRS THE FA LOOK TO BE 400-600 J/KG ON MON AND TUE. BUFCAN/88D MOSAIC SHOWS SOME SCT PCPN ACRS SOME OF THE CENTRAL AND SRN FA ATTM. WITH WET-BULB ZERO HTS OF AROUND 7 KFT ACRS THE FA TODAY...SOME SMALL HAIL IS POSSIBLE AGAIN. ENVIRONMENT ACRS THE FA LOOKS TO BE WEAKLY TO MODERATELY SHEARED TODAY (WITH GENERALLY EVEN LESS SHEAR THAN YESTERDAY)...SO ANY STORMS THAT DO FORM WILL ALSO MOST LIKELY NOT MOVE AROUND MUCH...YIELDING SOME POSSIBLE +RA. PW VALUES NOT THAT IMPRESSIVE THOUGH AND FFG VALUES FROM YESTERDAY ARE ABOVE 1.5. CHC POPS FOR MOST OF THE REST OF THE SHORT-TERM PERIOD (EXCEPT ON MON NITE) FOR ANY -SHRA STILL LOOKS LIKE A GOOD IDEA. ANY PCPN ON TUE LOOKS TO COME MOSTLY IN THE AFTERNOON HRS THOUGH. WILL LEAVE THE MENTION OF THUNDER IN AS WELL FOR TUE...BUT THIS MIGHT BE IFFY. NOT MANY OTHER CHANGES TO GOING TEMPS/WINDS IN THE SHORT-TERM PERIOD DUE TO TIME CONSTRAINTS. LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)... NO CHANGES TO THE GOING FCST FOR NOW EXCEPT TO TRY AND BETTER MESH WITH SURROUNDING WFOS. ALL FINAL PRODUCTS ALREADY ISSUED. LATER... AVIATION... UPPER LEVEL TROUGH OVER SOUTHEAST NEW YORK HAS HELPED TO SPREAD AREA OF MID CLOUDS ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT EARLY THIS MORNING. BULK OF PRECIPITATION IS CLOSELY TIED TO THIS FEATURE...BUT SCATTERED SHOWERS EXIST OVER SOUTH CENTRAL VERMONT AND ESSEX COUNTY NEW YORK. HOWEVER...THESE SHOWERS ARE NEARLY STATIONARY AND SHOULD NOT IMPACT THE FOUR AVIATION FORECAST POINTS EARLY THIS MORNING. THUS VFR CEILINGS ARE EXPECTED THROUGH THE MORNING HOURS. ANY OBSTRUCTIONS TO VISIBILITY WILL BE AT KSLK AND KMPV WHERE LOW CLOUDS AND FOG MAY PRODUCE IFR CONDITIONS THROUGH 13Z. BEST POTENTIAL FOR CONVECTION WILL BE THIS AFTERNOON...WITH AREAL COVERAGE REMAINING SCATTERED. LOCALIZED THUNDERSTORMS...PRODUCING HEAVY DOWNPOURS AND SMALL HAIL...WILL BE POSSIBLE BETWEEN 18Z AND 23Z. AFTER 00Z... PRECIPITATION SHOULD COME TO AN END WITH VFR CONDITIONS EXPECTED OVER THE ENTIRE AREA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 435 AM EDT SUN MAY 29 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-300840- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 435 AM EDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT. .DAY ONE...TODAY: SHOWERS WILL BECOME NUMEROUS ACROSS THE NORTH COUNTRY THIS AFTERNOON ALONG WITH THE POSSIBILITY OF SOME THUNDERSTORMS. ANY STORMS THAT DO FORM THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND SMALL HAIL. STORMS WILL MOVE SLOWLY...SO A LOCALIZED FLOODING POTENTIAL WILL EXIST. THE THREAT FOR STRONGER STORMS WILL DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PERSIST OVER THE REGION THROUGH THE FIRST HALF OF THE PERIOD. AS A RESULT...THE POTENTIAL FOR SHOWERS OR THUNDERSTORMS WILL EXIST ON MONDAY...TUESDAY...AND WEDNESDAY. AN UPPER LEVEL RIDGE IS EXPECTED TO BUILD ACROSS THE NORTH COUNTRY THE LATTER PART OF THE WEEK AND BRING DRIER WEATHER ALONG WITH SEASONAL TEMPERATURES. AT THIS TIME...HAZARDOUS WEATHER IS NOT EXPECTED IN DAYS TWO THROUGH SEVEN. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. EVENSON
The Burlington radar (KCXX), 97 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449663.